Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 27, 2021Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 27, 2021, 2:14 PM CDT for Covington County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 2:14 PM CDT (19:14 UTC)
Expired
Jul 27, 2021, 3:00 PM CDT
In force
46 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Ft Rucker radar (KEOX), 76 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS84 KMOB 271914
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
214 PM CDT Tue Jul 27 2021
 
ALZ058-060-272000-
Covington AL-Crenshaw AL-
214 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 300 PM
CDT...

At 214 PM CDT, the strong thunderstorm was located 6 miles northeast
of Opp, moving south at 10 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Opp.

LAT...LON 3122 8620 3122 8628 3124 8640 3152 8632
      3149 8619 3140 8620 3129 8619
TIME...MOT...LOC 1914Z 001DEG 7KT 3136 8621 

$$

Black

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 27, 1:09 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 27, 1:09 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
109 PM CDT Tue Jul 27 2021

.NEAR TERM /Now Through Wednesday/...Let's start with the current
water vapor imagery. A very well-defined upper cyclonic gyre is observed
over the western Gulf of Mexico and is moving westward. Deep convection
is being forced within its diffluent NE quadrant over the Central
Gulf of Mexico waters and this can be seen advecting to the
northwest on the outer reaches of the KMOB WSR-88D. This feature could
potentially keep a bit more coverage over our southwestern coastal
waters overnight, but will mostly remain beyond 60 nm. Synoptically,
our region lies in the break between two mid- and upper ridges,
one over the Central US and another over the Southwestern Atlantic.
It should be noted the deep-layer steering flow is weak within
this break, so any thunderstorms during the next 24 hours will be
slow movers and they can quickly dump two inches of rain or more
(depending on the exact nature of their outflow boundary-
interactions). There is also deep convection being initiated on
the western periphery of the SW Atlantic ridge across eastern AL
and Georgia currently. This will likely move into our area from
the east later this afternoon and/or early evening. Its
westernmost progress/extent will be highly dependent upon second
and third generation thunderstorm outflows to initiate additional
updrafts, especially once peak solar insolation wanes during the
early evening. Currently areas east of I-65 and all the way to the
Destin area stand the greatest chance of showers and
thunderstorms through 9 PM this evening.

Meanwhile a progressive mid- and upper trough is currently over
Great Lakes and will be digging into the Mid-Atlantic Region
overnight. This will force a large scale deep-layer moisture band,
currently this afternoon extending from eastern NC westward to near
AR, into the Deep South overnight and that feature will become the
impetus to increase shower and thunderstorm coverage beginning later
tonight generally north of the Highway 84 Corridor and then moving
into the heart of our county warning area by mid-afternoon tomorrow.
This scenario is depicted by both global spectral models and feel
the higher rain chances is more than warranted. So, expect a better
coverage of showers and thunderstorms tomorrow afternoon and this
will take the edge off of the afternoon maximum temperatures (mostly
lower 90s). Overnight lows tomorrow morning in the low to mid 70s
inland ranging to near 80 along the beaches. Rip current risk
remains low through the period. /23 JMM

&&

.AVIATION...
18Z issuance...VFR conditions prevail through the period. Brief
lower CIGs and VSBYs quite possible over some local terminals
receiving the most intense downpours this afternoon and again
tomorrow afternoon. Outside of thunderstorms, winds will be
southerly near the coast this afternoon and again tomorrow
afternoon up to 10 knots due to sea- breeze development. Inland,
southwest to west winds will range 5 knots or less overnight
through tomorrow mid-morning. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 27, 2:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
214 PM CDT Tue Jul 27 2021

ALZ058-060-272000-
Covington AL-Crenshaw AL-
214 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 300 PM
CDT...

At 214 PM CDT, the strong thunderstorm was located 6 miles northeast
of Opp, moving south at 10 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Opp.

LAT...LON 3122 8620 3122 8628 3124 8640 3152 8632
      3149 8619 3140 8620 3129 8619
TIME...MOT...LOC 1914Z 001DEG 7KT 3136 8621

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:14 AM CDTSpecial Weather StatementMOBCrenshaw46 min
Jul 27, 1:02 AM CDTSpecial Weather StatementMOBCrenshaw43 min
Jul 27, 6:59 PM CDTSpecial Weather StatementMOBWilcox46 min
Jul 27, 4:52 PM CDTSpecial Weather StatementMOBOkaloosa38 min
Jul 27, 5:14 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 27, 5:59 PM CDTSpecial Weather StatementMOBSanta Rosa46 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.